Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Nausea all day long. Please help!
|rob1118 - Sat Feb 23, 2008 5:21 am||
Starting about 2 or 3 years ago, I would, once in a blue moon, have a horrible "attack" of sudden nausea. Usually though, after pacing endlessly about the house, taking a few doses of Pepto Bismol, sipping on ice water, and letting out some rumbling (but not overly giant) belches, the discomfort would subside without any further incident.
However, starting around last September or October, these episodes became more frequent. They were happening almost daily, and in the next few months about 3 or 4 of the more severe cases led to vomiting (a temporary relief) but like clockwork the symptoms would return. I ceased my habit of eating fast food 2-3 times a week (actually, I've stopped eating it completely) and a friend recommended PPIs such as Zantac and Prilosec.
These both provided some relief, but not a lot, and I've ceased taking either since they both warn against using continuously for more than 2 weeks. For months I've literally been on a diet of water, frozen biscuits, fruit, and PB&J sandwiches. I've lost significant weight.
Earlier this February, suddenly and miraculously, I realized I had no nausea at all, and I actually had an appetite for mac n' cheese. But this good news only lasted for about 2 or 3 days, when one of my sudden "nausea attacks" returned. Since then I haven't had any of the severe episodes but now I literally have a feeling of nausea 24/7. If I eat anything - even a handful of saltine crackers - it gets worse. I'm even nauseous when my stomach growls for food.
The worst part is, it's starting to affect me psychologically. I fear becoming sick in public (especially at work). I've had stretches of 2-3 days where I get no sleep because of a combination of the discomfort and the flashbacks I have to the recent times I've had to vomit. One dose of Pepto relieves it (but doesn't get rid of it completey) for maybe an hour at the most, but most of the time I have to avoid taking it because I worry about taking too much. I have insurance but only work part time and I go to school. Can someone please help me in letting me know where to get started in solving this so that I don't waste unnessary trips before getting to the right kind of professional? God bless
Symptoms again: General nausea between belly button and sternum nearly 24/7;
at least two times a week, nausea is EXTREMELY severe, sometimes leads to vomiting; felt constipated when all this started but now bowel movements seem rather healthy; NO pain, NO burning, NO cramps, just queasiness; feel full after tiniest of meals; occasional light belching; has led to anxiety and insomnia; I should note that I am a light smoker, but never drink alcohol, and I did tear a muscle in my lowest rib about 2 years ago
Thank you for reading
|John Kenyon, CNA - Tue Aug 05, 2008 9:09 pm||
Due to the symtoms and the location of the pain (epigatrium) I'm thinking you have either chronic gastritis or possibly a peptic ulcer. This could easily have been intermittent for a long time and then suddenly for some reason (perhaps just the repeated irritation) became acute. Nausea and epigatric pain are two very common symptoms of gastritis (and its eventual product, a peptic ulcer). This may not be the case, but it seems fairly likely. PPIs are the treatment of choice, often in combination, but that's best left up to a doctor after having diagnosed that this is, in fact, gastritis and/or ulcer.
There are several tests a gastroenterologist would likely want to do. A hands-on exam, a blood test of h-pylori bacterial infection (a frequent cause of either problem), and possibly an endoscopy (which has by now become such a non-intrusive procedure you probably wouldn't even realize it had been done). These can tell a doctor a lot about what's going on in there and help guide treatment so you won't have to deal with this as much or possibly at all.
I hope this is helpful and that you will get a referral to a GI specialist at once. Now that it's become acute and fairly constant there is always a slight risk of bleeding, which of course can become a serious problem. It can also be avoided.
Good luck to you and please do follow up with us here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.